TOO SWEET TO TREAT, LEDISPAVIR/SOFOSBUVIR INDUCED DIABETES MELLITUS IN PATIENT RECEIVING TENOFOVIR

Rogin Subedi, MBBS*, SUNY UPSTATE MEDICAL UNIVERISTY, Syracuse, NY;Siddharth Paresh Shah, MBBS, SUNY UPSTATE MEDICAL UNIVERSITY, syracuse, NY and Chaitanya Chandravanka, MBBS, Syracuse VA Medical Center, Syracuse, NY

Meeting: Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.

Abstract number: 738

Categories: Adult, Clinical Vignette Abstracts

Keywords: , , ,

Case Presentation:

A 55 year old non obese African American male with the past medical history of HIV on tenofovir/emtricitabine/efavirenz and HCV genotype 1 infection who was being treated with ledipasvir/sofosbuvir came in with complaints of increased urinary frequency, nocturia, increased thirst and fatigue of 2 weeks duration. He denied any fever, chills, dysuria, abdominal pain, vomiting or any recent sick contacts. On examination he was tachycardic with pulse of 103 bpm. Rest of the vitals and examination were within normal limits. Laboratory analysis revealed blood glucose of 653 with anion gap of 10 without any ketones in blood or urine. His hemoglobin A1C was 10.3. Electrolytes and leucocytes count were normal. His HIV and HCV RNA level were undetectable, and CD4 count was 594. All the infectious work up was negative. He was never diagnosed with diabetes mellitus (DM) in the past and his blood glucose was normal prior to being started on HCV treatment. He was admitted and treated with IV fluids and Insulin. He was discharged on metformin and Insulin. On completion of his HCV treatment, his blood glucose returned to normal level.

Discussion:

Highly effective anti-retroviral therapy (HAART) is used for the treatment of Human Immunodeficiency Virus (HIV). The combination drug ledipasvir/sofosbuvir is a newly approved treatment for the treatment of Hepatitis C virus (HCV) infections and results in sustained virological response in greater than 95% of HCV patients with or without cirrhosis. Although uncommon, hyperglycemia as a side effect has been seen with both Tenofovir and Ledipasvir/Sofosbuvir. If used together Ledipasvir/Sofosbuvir can increase the level of Tenofovir by P-glycoprotein (MDR1) efflux transporter and can cause significant interaction including potentiating its hyperglycemic effects. Ledipasvir/sofosbuvir can itself increase insulin resistance and cause hyperglycemia. Above, we presented a case of new onset diabetes mellitus in a patient receiving Tenofovir after being started on ledipasvir/sofosbuvir whose blood glucose returned to normal level after completing his treatment with ledipasvir/sofosbuvir.

Conclusions:

Both HAART therapy and ledipasvir/sofosbuvir combination therapy are very effective in patient with HIV and HCV  respectively to attain sustained virological response. Clinicians should be more careful when using these drugs and be aware of these significant drug interactions. Currently, there are no guidelines on monitoring of hyperglycemia in patients on ledipasvir/sofosbuvir. Monitoring of blood glucose before, during and after treatment can be considered especially when combined with HAART therapy.

To cite this abstract:

Subedi, R; Shah, SP; Chandravanka, C . TOO SWEET TO TREAT, LEDISPAVIR/SOFOSBUVIR INDUCED DIABETES MELLITUS IN PATIENT RECEIVING TENOFOVIR. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 738. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/too-sweet-to-treat-ledispavirsofosbuvir-induced-diabetes-mellitus-in-patient-receiving-tenofovir/. Accessed December 5, 2019.

« Back to Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.